Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 89, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 16, 2013, 10:07 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2013, 10:07 PM CDT (03:07 UTC)
- Expired
- Jun 16, 2013, 11:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cloud County, KS, Ottawa County, KS
The radar
The Grand Island radar (KUEX), 118 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2567 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
596
WUUS53 KTOP 170307
SVRTOP
KSC029-143-170400-
/O.NEW.KTOP.SV.W.0089.130617T0307Z-130617T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1007 PM CDT SUN JUN 16 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLOUD COUNTY IN NORTH CENTRAL KANSAS...
NORTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1100 PM CDT
* AT 1003 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SCOTTSVILLE TO 11 MILES NORTHWEST OF BARNARD...AND
MOVING SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
CONCORDIA...JAMESTOWN...GLASCO...ADA...DELPHOS AND AURORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3965 9794 3960 9741 3930 9752 3908 9780
3914 9793
TIME...MOT...LOC 0307Z 298DEG 23KT 3952 9797 3927 9817
HAIL...1.00IN
WIND...70MPH
$$
HENNECKE1 follow-up statement
812
WWUS53 KTOP 170358
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1058 PM CDT SUN JUN 16 2013
KSC029-143-170408-
/O.EXP.KTOP.SV.W.0089.000000T0000Z-130617T0400Z/
OTTAWA-CLOUD-
1058 PM CDT SUN JUN 16 2013
...THE SEVERE THUNDERSTORM WARNING FOR CLOUD AND NORTHWESTERN OTTAWA
COUNTIES WILL EXPIRE AT 1100 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
LAT...LON 3965 9794 3960 9741 3930 9752 3908 9780
3914 9793
TIME...MOT...LOC 0358Z 298DEG 23KT 3933 9762 3908 9783
$$
HENNECKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:18 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 16, 6:18 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 618 PM CDT SUN JUN 16 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 326 PM CDT SUN JUN 16 2013 TRICKY FORECAST FOR THE FIRST 12-24 HOURS WITH MANY FACTORS IN PLAY FOR CONVECTION POTENTIAL...AND DIFFERENCES IN GUIDANCE AS TO HOW/WHERE/WHEN STORMS EVOLVE. CURRENTLY VERY LITTLE CIN OVER THE FORECAST AREA WITH AN AREA OF GENERALLY 1500-2000J/KG CAPE BISECTING THE FA FROM NW TO SE. BULK SHEAR HOWEVER IS QUITE LOW...LESS THAN 10KTS WITHIN THE FIRST 15KFT PER NAM SOUNDINGS. PER CU FIELD ON VISIBLE AND WINDS IN OBS WOULD APPEAR THAT BOUNDARY HAS MADE IT SOUTH OF EMPORIA...WITH SOME WEAK WIND CONVERGENCE JUST SOUTH. NOT CONFIDENT OF DEVELOPMENT ON THIS BOUNDARY BUT WILL LEAVE A SLIGHT CHANCE SOUTH AND WEST TO ACCOUNT FOR PROBABILITY. STARTING TO SEE CONVECTION DEVELOP IN SW NEBRASKA AS WELL AS FAR SW SOUTH DAKOTA AT THIS HOUR. MOISTURE AXIS AND CORFIDI VECTORS INDICATE THESE STORMS WOULD MOVE TO THE EAST TO SOUTHEAST WITH TIME...BECOMING A CLUSTER AND MOVING ACROSS WESTERN AND PORTIONS OF CENTRAL KANSAS. HOW FAR EASTWARD THEY CAN DEVELOP IS IN QUESTION...WITH THE NAM/GFS/EC TAKING THE BRUNT OF THE QPF MAINLY WEST OF OUR FORECAST AREA. LAST FEW RUNS OF THE HRRR BRING A SQUALL LINE ACROSS MUCH OF THE FORECAST AREA GENERALLY 9PM TO AFTER MIDNIGHT. THINK THE EARLIER SCENARIO IS MORE LIKELY AND WILL TAKE MOST OF THE LLJ ENERGY INTO THE WESTERNMOST STORM COMPLEX...THINKING WON'T BE ABLE TO DEVELOP A LINE OF STORMS FURTHER EAST BACK TOWARD THE COOLER AIR. ONCE AGAIN WILL GO WITH CHANCE POPS TO THE WEST AND DECREASE CHANCES EAST...BUT NOT WILLING TO TAKE POPS OUT FAR EAST JUST YET GIVEN MODEL DIFFERENCES. ENOUGH INSTABILITY WITH A LINE OF STORMS TO MAKE WIND AND HEAVY RAIN A CONCERN...BUT SHEAR PROFILES NOT AS FAVORABLE FOR LOW LEVEL ROTATION. STORMS MOVE EASTWARD QUICKLY AND HAVE A DRY FORECAST ALL AREAS BY AFTERNOON. HAVE LOWS IN THE 60S TONIGHT WITH HIGHS IN THE 80S ON MONDAY...COOLER SE WHERE CLOUDS AND RAIN MAY LINGER A FEW HOURS INTO THE MORNING MONDAY. 67 .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 326 PM CDT SUN JUN 16 2013 MID RANGE AND EXTENDED FORECAST (TUESDAY THROUGH SUNDAY)... EXPECT LARGE SCALE RIDGING TO TAKE PLACE IN THE MID RANGE TO EXTENDED PERIOD OF THE FORECAST...WHICH WILL LIKELY SPELL A CONSISTENT PERIOD OF ABOVE NORMAL TEMPERATURES THROUGH THE END OF THE WORK WEEK AND THROUGH NEXT THE WEEKEND. HIGHS WILL LIKELY REACH THE MID TO UPPER 90S...HOWEVER AS THAT TIME PERIOD APPROACHES AND MODELS CONTINUE CONSISTENCY IN BRINGING IN THE MID LEVEL RIDGE PERHAPS WE COULD SEE TEMPERATURES LATE IN THE WEEK AND THIS WEEKEND REACH THE TRIPLE DIGIT MARK...ESPECIALLY IN THE WESTERN ZONES WHERE MOISTURE COULD BE A LITTLE HARDER TO COME BY. PRECIP CHANCES THROUGH THE EXTENDED WILL BE TOUGH TO NAIL DOWN...AS THERE ARE NO REAL STRONG MID LEVEL SIGNALS TO REALLY TRACK FOR PRECIP. THE BEST CHANCE FOR PRECIP DOES LOOK LIKE IT WILL TAKE PLACE IN THE MID TO LATE PART OF THE WEEK AS MODELS HINT AT SOME STRONG CONVECTION TAKING PLACE OFF THE HIGH PLAINS...AND DRAGGING THE CONVECTION EASTWARD THROUGH THE CENTRAL PLAINS. THE POSITION OF THE MID LEVEL TROUGH AND THE SUBSEQUENT STEERING FLOW WILL LIKELY DETERMINE THE EXACT TRACK OF THE PRECIP. SHOULD THE RIDGE BECOME LESS AMPLIFIED THE W-SW STEERING FLOW MAY END UP OVER THE FORECAST AREA...HOWEVER SHOULD THE RIDGE BE A LITTLE STRONGER THAN ANTICIPATED IT WOULD SHUNT THE CONVECTION NORTH. EITHER WAY...WILL MAINTAIN CHANCE POPS FOR THE WED NIGHT THROUGH FRIDAY TIME FRAME FOR THESE SHOWERS. OTHERWISE...THE MAINLY DRY AND WARM FORECAST DESCRIBED ABOVE WILL BE EXPECTED THROUGH THE EXTENDED. JL && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 617 PM CDT SUN JUN 16 2013 FOR THE 00Z TAFS...THE AREA OF SHOWERS AND THUNDERSTORMS OVER NEBRASKA AND NORTHWEST KANSAS WILL CONTINUE TO TRACK SOUTHEAST TOWARD CENTRAL AND EASTERN KANSAS THROUGH THE EVENING AND OVERNIGHT HOURS. THERE IS STILL SOME UNCERTAINTY REGARDING HOW WELL THESE THUNDERSTORMS WILL HOLD TOGETHER AS THEY APPROACH THE AREA...AS WELL AS THE TIMING OF ANY THUNDERSTORMS INTO THE TAF SITES SO HAVE KEPT THE MENTION OF VCTS FOR OVERNIGHT TONIGHT AND WILL CONTINUE TO MONITOR RADAR TRENDS. DRY CONDITIONS ARE EXPECTED FOR MUCH OF MONDAY WITH LIGHT EASTERLY WINDS PREVAILING THROUGH THE DAY. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...67 LONG TERM...LEIGHTON AVIATION...HENNECKE
Hazardous weather outlook, Jun 16, 3:37 PM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 337 PM CDT SUN JUN 16 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-172045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 337 PM CDT SUN JUN 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS TO REDEVELOP ACROSS THE AREA TONIGHT. THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE LINGERING CHANCE FOR THUNDERSTORMS MONDAY MORNING GENERALLY SOUTH OF I 70. THE CHANCES FOR THUNDERSTORMS WILL THEN BE ON THE INCREASE AGAIN OVER THE AREA FROM EARLY WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:26 AM CDT | Special Weather Statement | TOP | Anderson | 34 min |
| Jun 17, 4:27 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 4 hr |
| Jun 17, 5:14 AM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 4 hr |
| Jun 17, 9:21 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 114 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.